Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 11, 2021Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 11, 2021, 5:39 PM CDT for Pecos County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 5:39 PM CDT (22:39 UTC)
Expired
May 11, 2021, 6:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-549 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS84 KMAF 112239
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT Tue May 11 2021
 
TXZ075-112330-
Pecos TX-
539 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL
630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Sanderson. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
County.

LAT...LON 3023 10280 3038 10293 3068 10255 3049 10237
TIME...MOT...LOC 2238Z 232DEG 3KT 3035 10280 

$$

80

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 11, 2:45 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 11, 2:45 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue May 11 2021

.DISCUSSION...

WV imagery shows yesterday's Baja trough moving into central Texas,
with a line of convection along with it.  This activity brought much-
needed rain to the northern and eastern Permian Basin early this
morning, w/radar estimates of over 1 1/4" STP in places.  Upstream,
a minor trough is digging through the Rockies, and will give West
Texas and Southeast New Mexico another shot at rain overnight.

At the surface, yesterday's front has moved very little, but a
reinforcing shot of cold air will push it beyond the Presidio Valley
overnight.  For the time being, the warm sector encompasses the
lower Trans Pecos, and this will be the focus for severe activity
again this afternoon.  Mesoanalysis shows a tongue of enhanced sfc
cape along the front up into SE NM, w/around 2500 J/kg into Terrell
County.  The NAM hints at a mesolow on the Stockton Plateau, so the
Pecos supercell can't be ruled out, especially under maximum
insolation down thataway.  Large hail continues to be the main
threat, as steep mid-lvl lapse rates remain in play.  As mentioned
above, the front will push through beyond the Presidio Valley
overnight.  As it does, models hint at convection developing in
upslope flow against the higher terrain out west, then moving back
east.  Thus, this looks to go from severe activity this afternoon
lower Trans Pecos to hopefully a widespread rain event overnight.
Ensembles still depict PWATs 2-3 devs above normal over the SE CWA.
Gap winds still look to manifest through KGDP, and we've issued a
warning for there.

Rain chances look good through Wednesday as winds veer back around,
to return flow Wed night/Thu, tapering off by late Wednesday
afternoon. Wednesday looks to be our coldest day, w/the lower
terrain banked in stratus and remaining in the 60s most locations.
Weak, dirty ridging follows into the weekend, w/a gradual warmup to
near-normal by Sunday/Monday.

Under this ridging scenario, there will be plenty of low level
moisture in place to work with, and very little to disperse it, so
plenty of low-chance opportunities for convection will exist
each day into next week as disturbances move through the flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  61  50  70 /  20  40  10  10
Carlsbad                       51  65  51  75 /  20  20  10  10
Dryden                         60  67  57  75 /  40  60  20  10
Fort Stockton                  53  65  53  75 /  20  40  10  10
Guadalupe Pass                 48  60  48  72 /  20  20  10  10
Hobbs                          47  62  47  72 /  20  20  10  10
Marfa                          49  68  46  78 /  20  20  10  10
Midland Intl Airport           49  61  50  72 /  20  30  10  10
Odessa                         49  62  50  73 /  20  20  10  10
Wink                           52  66  52  77 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 8 PM this evening to 9 AM MDT Wednesday
     for Guadalupe and Delaware Mountains.

&&

88/44
Hazardous weather outlook, May 11, 1:20 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
120 PM CDT Tue May 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
120 PM CDT Tue May 11 2021 /1220 PM MDT Tue May 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief heavy rainfall. There is a slight risk
of severe storms, mainly across the lower Trans Pecos, capable of
producing large hail and damaging winds.

A High Wind Warning is in effect tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning is in effect early Wednesday morning for
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 11, 5:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Tue May 11 2021

TXZ082-112300-
Terrell TX-
517 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dryden, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10204 2979 10207 2980 10214 2985 10219
      2984 10222 2986 10225 2985 10226 2987 10229
      3003 10227 3005 10176 2978 10176 2978 10181
TIME...MOT...LOC 2217Z 271DEG 35KT 2991 10219

87
Special weather statement, May 11, 5:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT Tue May 11 2021

TXZ075-112330-
Pecos TX-
539 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL
630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Sanderson. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
County.

LAT...LON 3023 10280 3038 10293 3068 10255 3049 10237
TIME...MOT...LOC 2238Z 232DEG 3KT 3035 10280

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:36 AM CDTHigh Wind WatchMAFCulberson11 hr
May 11, 4:22 AM CDTSevere Thunderstorm WarningMAFGaines53 min
May 11, 5:14 AM CDTSpecial Weather StatementMAFGaines46 min
May 11, 5:19 AM CDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 5:44 AM CDTAreal Flood AdvisoryMAFGaines3 hr
May 11, 5:58 AM CDTSpecial Weather StatementMAFDawson47 min
May 11, 7:52 AM CDTSpecial Weather StatementMAFBorden38 min
May 11, 8:49 AM CDTSpecial Weather StatementMAFGlasscock41 min
May 11, 2:43 PM CDTHigh Wind WarningMAFCulberson19 hr
May 11, 4:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell67 min
May 11, 4:40 PM CDTAreal Flood AdvisoryMAFBrewster, Terrell3 hr
May 11, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min
May 11, 5:17 PM CDTSpecial Weather StatementMAFTerrell43 min
May 11, 5:50 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell55 min
May 11, 6:16 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 11, 6:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell54 min
May 11, 4:13 AM CDTSpecial Weather StatementMAFLea47 min
May 11, 4:46 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.